On generalized van der waerden triples

Bruce Landman, Aaron Robertson

Research output: Contribution to journalArticle

3 Scopus citations

Abstract

Van der Waerden's classical theorem on arithmetic progressions states that for any positive integers k and r, there exists a least positive integer, w(k,r), such that any r-coloring of {1,2,...,w(k,r)} must contain a monochromatic k-term arithmetic progression {x,x + d, x + 2d,...,x + (k - 1)d}. We investigate the following generalization of w(3,r). For fixed positive integers a and b with a ≤ b, define N(a, b; r) to be the least positive integer, if it exists, such that any r-coloring of {1,2,...,N(a,b;r)} must contain a monochromatic set of the form {x,ax + d,bx + 2d}. We show that N(a,b;2) exists if and only if b≠2a, and provide upper and lower bounds for it. We then show that for a large class of pairs (a,b), N(a,b;r) does not exist for r sufficiently large. We also give a result on sets of the form {x,ax + d,ax + 2d,...,ax + (k - 1)d}.

Original languageEnglish (US)
Pages (from-to)279-290
Number of pages12
JournalDiscrete Mathematics
Volume256
Issue number1-2
DOIs
StatePublished - Sep 28 2002
Externally publishedYes

Keywords

  • Arithmetic progressions
  • Van der Waerden

ASJC Scopus subject areas

  • Theoretical Computer Science
  • Discrete Mathematics and Combinatorics

Fingerprint Dive into the research topics of 'On generalized van der waerden triples'. Together they form a unique fingerprint.

  • Cite this